Texas, 2018Drought in Texas, March 20 to 31, 2018
March 20 to 31, 2018 · NWS EWX · 4 events in 4 counties and zones
Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 19, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, Mar 19, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1229 AM CDT Tue Mar 20 2018
.AVIATION...
Surface high pressure building into our area will bring NLY winds of
10 to 20 KTs at KAUS and 8 to 14 KTs at KSAT/KSSF while only around
5 KTs at KDRT due to a lighter pressure gradient there overnight to
around midday into early afternoon on Tuesday. High pressure begins
to move off to the east Tuesday afternoon with winds decreasing and
becoming NELY around 5 KTs at KAUS, KSAT, KSSF and SELY at KDRT
Tuesday night. VFR skies will prevail with FEW-SCT cirrus overnight
through Tuesday night.
&&
.PREV DISCUSSION... /ISSUED 757 PM CDT Mon Mar 19 2018/
UPDATE...
Red Flag Warning expired.
FIRE WEATHER...
Winds have weakened below critical thresholds across the region and
we have allowed the Red Flag Warning to expire. Relative humidity
will increase as the temperatures drop through the evening rising
above critical levels within the next few hours. We expect near
critical conditions again Tuesday afternoon, but winds should remain
below critical criteria.
PREV DISCUSSION... /ISSUED 712 PM CDT Mon Mar 19 2018/
UPDATE...
00Z Aviation forecast below.
AVIATION...
VFR conditions through the TAF period with periods of high cirrus
this evening. NW winds will continue to diminish early this evening
to around 6-11 kts after sunset and becoming more N. Winds at SAT
and AUS will increase slightly Tuesday after 15Z from the N with
some occasional winds gusts between 15Z-21Z between 15-20 kts.
PREV DISCUSSION... /ISSUED 253 PM CDT Mon Mar 19 2018/
SHORT TERM (Tonight through Tuesday Night)...
Critical fire weather conditions ongoing this afternoon...
Main hazard highlight remains the well advertised and ongoing
critical fire weather conditions due very low humidity values ranging
from the single digits to teens and sustained winds in the 10 to 20
mph range along with 25 to 35 mph gusts. Combined with dry
vegetation from the moderate drought conditions all parameters
included will aid in increased risk of rapid fire spread, if one was
too occur. A Red Flag Warning is in effect until 7pm this evening for
much of the area. Winds will decrease through the evening with
humidity increasing with conditions improving.
Temperatures have reached into the upper 70s to the low 80s while
dewpoints have dropped into the teens and low 20s behind a frontal
passage that occurred this morning. Higher dewpoints will shift into
the region overnight as another weak boundary moves south. Near-
critical fire weather conditions are expected again tomorrow but
winds will be lighter and humidity will be higher. Still, any type of
burning is discouraged. A ridge of high pressure will shift over
north-central Texas and aid in the lighter winds along with cooler
temperatures Tuesday.
LONG TERM (Wednesday through Monday)...
Near to above normal temperatures expected through the entire period
with dry conditions set till at least Friday. Low-end rain chances
will be possible Saturday but light accumulations are expected. Next
better chance of rain and unsettled weather will be next Monday and
Tuesday with a more active southwest flow pattern coupled with a
possible frontal zone nearby.
Mid-level northwest flow will persist through much of the work week
as a deeper trough forms over the eastern CONUS and a dampened ridge
develops over the across the southwest U.S. The surface ridge of high
pressure will shift east by late week acting to open up the gulf
moisture fetch back into Texas. Low clouds and some fog will be
possible by late week and into the weekend. By Saturday and Sunday,
southwest mid-level flow will be reestablished as weak shortwave
trough shifts over the southwest CONUS. A few migratory embedded
impulses could help some showers over the weekend but overall
accumulations look light currently. Strong surface cyclogenesis is
agreed upon by mid-range global models across the Central Plains
this upcoming weekend and an attendant cold front looks to shift
south towards the region by early Monday. If the front is able to
reach the area and coupled with implied impulses shifting across in
the mid-level flow, a few rounds of showers and thunderstorms could
be possible Monday and Tuesday. Furthermore, a deeper shortwave
trough may be in position by Tuesday near Big Bend area for further
dynamic lift support. Needless to say, early next week looks to be
the best rain chance to help with the current drought conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 47 78 52 80 62 / 0 0 0 0 0
Austin Bergstrom Intl Airport 44 78 49 80 61 / 0 0 0 0 0
New Braunfels Muni Airport 44 78 50 79 60 / 0 0 0 0 0
Burnet Muni Airport 43 75 50 78 60 / 0 0 0 0 0
Del Rio Intl Airport 48 80 55 82 63 / 0 0 0 0 0
Georgetown Muni Airport 44 76 49 79 60 / 0 0 0 0 0
Hondo Muni Airport 45 80 52 81 61 / 0 0 0 0 0
San Marcos Muni Airport 44 79 49 80 60 / 0 0 0 0 0
La Grange - Fayette Regional 44 78 49 80 61 / 0 0 0 0 0
San Antonio Intl Airport 47 77 53 78 62 / 0 0 0 0 0
Stinson Muni Airport 46 79 53 81 63 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...04
Synoptic/Grids...Hampshire
Hazardous weather outlook, Mar 19, 10:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1124 PM CDT Mon Mar 19 2018
TXZ171>173-183>194-202>209-217>225-228-201930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1124 PM CDT Mon Mar 19 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated to near critical fire weather conditions are possible on
Tuesday.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Kinney
- When
- March 20, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kinney forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.350, -100.418 (the zone’s center; the record gives no point)
Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.
Drought, Maverick
- When
- March 20, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Maverick forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.
Drought, Uvalde
- When
- March 20, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Uvalde forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.
Drought, Real
- When
- March 20, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Real forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
Kinney, Maverick, Real, and Uvalde Counties were in severe (Stage D2) drought category at the end of March after receiving less than 25% of normal rain during the month. Fire danger in this area was moderate to very high. Kinney and Uvalde Counties had outdoor burn bans in effect. The city of Uvalde had instituted Stage 1 water restrictions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Virginia, March 20 to 21, 201828 events
- Winter Storm and Winter Weather in Ohio, March 20 to 21, 201827 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Winter Storm in Pennsylvania, March 20 to 21, 201817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745582, 745583, 745584, 745585.